New Mexico, 2017Flash Flood in New Mexico, August 12, 2017
August 12, 2017 · NWS ABQ · 1 event in 1 county or zone
A thunderstorm that moved slowly southeast across the Las Vegas area produced around two inches of rainfall over already saturated grounds. The Rito Vegoso creek five miles east of Las Vegas flooded a large section of state road 104 with mud and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm that moved slowly southeast across the Las Vegas area produced around two inches of rainfall over already saturated grounds. The Rito Vegoso creek five miles east of Las Vegas flooded a large section of state road 104 with mud and hail. A photo from an observer in the area noted the high water and a motorist heading advice not to drive through flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 4:19 PM MST, 41 minutes earlier.
Area forecast discussion, Aug 12, 4:19 PM MST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
519 PM MDT Sat Aug 12 2017
.AVIATION...
00Z TAF CYCLE
West to northwest flow alf with weak sfc low/trof over the ern
plains. Sct showers and tstms will continue to develop aft 00Z and
move to the se. Brief mt obscurations in MVFR cigs/vsbys, gusty
winds and small hail are possible with this activity. Lcl MVFR to IFR
cigs/vsbys in br to develop along the east slopes of the central mt
chain and over the ern plains aft 06Z and perist thru 13/15Z.
&&
.PREV DISCUSSION...330 PM MDT Sat Aug 12 2017...
.SYNOPSIS...
Scattered to isolated showers and thunderstorms will return each
afternoon and evening through Monday with Sunday featuring an uptick
in thunderstorm coverage compared to today. Some storms across the
northeast may turn severe Sunday afternoon and evening. Much drier
air will spread over the state from the west Tuesday through Thursday
causing storms to become more isolated. A back door cold front should
produce an uptick in thunderstorm coverage across the east Friday
afternoon.
&&
.DISCUSSION...
In the wake of yesterday's disturbance, much drier air aloft moved
over central and western parts of the forecast area. This has limited
convection a fair amount today, but low levels are moist enough that
showers and storms should be able to increase in coverage to
scattered across southern and eastern areas by this evening.
A disturbance crossing CO and northern NM will cause scattered
showers and storms to cover more of the forecast area on Sunday
afternoon and evening. Storms will probably become numerous by late
in the day across SW and NE areas, especially as a back door cold
front arrives in the NE. The front doesn't look to have a lot of
moisture with it, and drier air will begin to filter in from the
west again on Monday, so it should be a little less convectively
active than Sunday.
Tuesday through Thursday, an upper level trough deepening on the
west coast funnels much drier air over NM. After temperatures near
and below normal Sunday and Monday, highs should climb closer to
normal by Wednesday and Thursday. A back door cold front will sag
into the northeast Wednesday night and Thursday with a chance of
showers and storms there.
Another back door cool front will dive further into the plains
Thursday night, increasing low level moisture enough to spread a
chance for showers and thunderstorms across much of the plains on
Friday.
44
&&
.FIRE WEATHER...
A moist low level airmass today will work against a deep mid and
upper level dry airmass in place over Arizona and western New
Mexico. Recycling of low level moisture will still allow for showers
and storms to develop around the higher terrain and move east to
southeast thru eastern NM overnight. Excellent humidity recoveries
are likely again tonight in most areas along with some patchy fog
and low ceilings across the eastern plains.
A weak upper level disturbance drifting north from Mexico will set
the stage for a much more active day Sunday with deeper moisture and
forcing in place across NM. Locally heavy rainfall is expected along
and east of the Cont Divide, with possible flash flooding near steep
terrain and areas of eastern NM that are saturated. More widespread
excellent recoveries on tap for Sunday night, then a drying trend
develops from west to east Monday.
A dry, upper level trough will approach the Four Corners region on
Monday then become stationary over the central Rockies through at
least Wednesday. A deep-layer dry intrusion within the base of this
trough will aid mixing of significantly drier air to the surface
along and west of the central mt chain. Min humidity values will
fall into the teens Tuesday through Thursday afternoons, with at
least good recoveries expected each night. Any storms will likely
focus over the southeastern half of NM during this period. Vent
rates will improve to excellent all areas, with even some breezy
conditions possible by late afternoon over western NM. High temps
will trend warmer with readings closer to normal for mid August.
Extended model guidance is hinting that a return to more typical
August weather is possible by Friday as an upper high redevelops
over TX. Meanwhile, a large easterly wave with abundant moisture is
shown to surge north into New Mexico and/or Arizona from northern
Mexico. This will increase the chances once again for showers and
storms with locally heavy rainfall, trend temps below normal, and
deteriorate ventilation all areas.
43
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 12, 1:50 AM MST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
250 AM MDT Sat Aug 12 2017
NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
250 AM MDT Sat Aug 12 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Significant moisture will produce a large coverage of storms over NM
today. This pattern will enhance the possibility for locally heavy
rainfall and the risk for flash flooding, especially for areas that
have already seen heavy rainfall within the last 24 hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Significant moisture will produce a large coverage of storms over NM
Sunday and Monday. This pattern will enhance the possibility for
locally heavy rainfall and the risk for flash flooding.
There is a marginal risk for severe weather over the eastern plains
Sunday afternoon and evening. Storms will be capable of producing
large hail, strong downburst winds, frequent lightning, and locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24
Flash Flood, San Miguel
- When
- August 12, 5:00 PM MST to 6:30 PM MST
- Where
- San Miguel County, 4.77 mi S of (Lvs)las Vegas Airport to 4.53 mi SSE of (Lvs)las Vegas Airport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.592, -105.130
State road 104 flooded by mud and hail over a large section of the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 12, 20172 deaths · 1 event
- Tornado in Pennsylvania, August 12, 2017$501,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 12 to 14, 2017$330,000 · 6 events
- Flash Flooding and Flooding in Texas, August 12 to 13, 2017$113,000 · 50 kt wind · 25 events
- Hail and Damaging Winds in New York, August 12, 2017$87,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Nebraska, August 12, 2017$70,000 · 1.75 in hail · 14 events
- Damaging Winds in Vermont, August 12, 2017$53,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in New York, August 12, 2017$43,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2017$45,000 · 6 events
- Flash Flooding and Damaging Winds in Arizona, August 12 to 13, 2017$40,000 · 56 kt wind · 5 events
- Hail in North Dakota, August 12, 2017$30,000 · 2.75 in hail · 7 events
- Flash Flooding and Damaging Wind in California, August 12, 2017$25,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707950.